Volume 44, Issue 6 (November 1999)

    Fulminant Liver Failure in a Young Child Following Repeated Acetaminophen Overdosing

    (Received 2 December 1998; accepted 1 March 1999)

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 5 $25   ADD TO CART


    Abstract

    Acetaminophen (paracetamol), a widely used analgetic drug, is well tolerated at therapeutic doses, but may cause severe hepatotoxicity when ingested in large overdose. Self-poisoning is still very popular in adults and accidental ingestion of one single overdose occurs occasionally in children. In contrast, lethal intoxication in children after repeated administration of therapeutic doses is a very rare event. This case report describes an iatrogenic acetaminophen overdosing in a 5-year-old child receiving 8.5 g acetaminophen in 48 h. Fulminant liver failure developed within 60 h. Autopsy findings included panlobular liver cell necrosis. Acetaminophen serum levels were rather low compared to cases with ingestion of one single overdose. Postmortem diagnosis of chronic acetaminophen intoxication as cause of death should include the clinical history as well as, if available, the calculated drug serum half-life.


    Author Information:

    Babel, B
    Institute of Legal Medicine, University of Wuerzburg, Würzburg,

    Patzelt, D
    Institute of Legal Medicine, University of Wuerzburg, Würzburg,

    Giesen, H
    Department of Pediatrics, Leopoldina Hospital, Schweinfurt,

    Bauer, M
    Institute of Legal Medicine, University of Wuerzburg, Würzburg,


    Stock #: JFS14605J

    ISSN: 0022-1198

    DOI: 10.1520/JFS14605J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fulminant Liver Failure in a Young Child Following Repeated Acetaminophen Overdosing
    Symposium , 0000-00-00
    Committee E30